Health

Intranasal Lorazepam Quickly Calms Agitated Child in ED

NEW YORK (Reuters Health) – A kicking, spitting and struggling 7-year-old boy rapidly became cooperative following emergency department (ED) intranasal administration of lorazepam, according to a case report in the Annals of Emergency Medicine.

As Dr. Joan S. Bregstein told Reuters Health by email, “The use of the intranasal route to administer calming medication to young ED patients with behavioral issues has potential to be a real game changer for these patients. It means that we can possibly save them from receiving an intramuscular medication (IM) that could certainly be an additional source of agitation.”

In their July 4th online report, Dr. Bregstein and colleagues at Columbia University College of Physicians and Surgeons, New York City, note that such patients presenting for psychiatric care are often sedated by the IM route “which can be painful and is associated with the risk of needlestick injuries to both hospital personnel and patients.”

The boy, who had a long-standing history of anxiety and oppositional defiant disorder, presented to the ED following aggression and violent behavior at home. His mood showed no improvement in the ED and he threatened the medical staff with death. Physical and chemical restraints were required.

Hospital personnel donned masks with eye shields, security guards provided physical restraint and stabilization of the patient’s head, and intranasal lorazepam (2 mg/mL) was administered into both nares using a mucosal atomization device.

Five minutes later he was calm and cooperative and sitting on a stretcher without physical restraints. His peaceful behavior lasted for about 90 minutes at which point he started kicking and biting the security guards. He was then given IM haloperidol and diphenhydramine and subsequently slept through the night.

The following evening while awaiting inpatient admission, his anger erupted again and he attempted to escape from the ED. Physical and chemical restraints were required once more and intranasal lorazepam was repeated at a higher doze of 3 mg/kg. Again the patient was calm and cooperative within 5 minutes and soon fell asleep. When he awoke he was still calm and remained so for the whole 24 hours of his subsequent ED stay.

The investigators observe that sedatives such as lorazepam “can reach peak serum concentrations up to 6 times faster when administered intranasally compared with intramuscularly.”

The intranasal route, continued Dr. Bregstein, “has the potential for faster medication delivery and response, and the needle-less intranasal route is a safer alternative for ED providers administering the medication.”

She cautioned, “There’s still work to be done before intranasal lorazepam can be our go-to anxiolytic for this type of ED patient but we are very encouraged that, at least in this one patient, IN lorazepam seems to have been very successful, safe and well-received.”

Commenting by email, Dr. Ruth S. Gerson, Director of Bellevue Hospital Children’s Comprehensive Psychiatric Emergency Program, in New York City, told Reuters Health, “There is a profound need for new research in management of agitation among pediatric patients in the ED. Typically management of agitation involves intramuscular injection of medication while the child is physical restrained, which can be terrifying to children and dangerous for both children and staff. It’s exciting to consider intranasal administration of medication as an alternative.”

However, Dr. Gerson pointed out, “It’s also important that the physicians in this case recognized that this child had a history of anxiety, and that anxiety might be driving his dangerous behavior and attempts to flee the ED (which is a stressful place for any child), and that they then chose lorazepam to treat the agitation and the underlying anxiety. When treating agitated children in the ED it is critical to consider the cause of the agitation, just as we’d want to identify and treat the cause of pain. The lorazepam worked here because it treated the cause of the agitation.”

“Of course,” Dr. Gerson went on to say, “it’s important to note that this is a case report of a single patient, and placebo-controlled studies and head-to-head studies comparing to different medications are needed to really determine the effectiveness of this new technique. Most agitation in young children winds down fairly quickly (think about how long most tantrums last), so we can’t know for certain whether this child’s calming down was due to the medication, the normal timeline of children’s tantrums, or other factors, like placebo effect, which can be very strong in children.”

SOURCE: http://bit.ly/2SpIxBS

Ann Emerg Med 2019.




Source link

Tags
Back to top button
close
Thanks !

Thanks for sharing this, you are awesome !

Pin It on Pinterest

Share This

Share this post with your friends!